POSTSURGICAL ALLERGIC REACTION

Share this content:

A patient who underwent gum surgery noticed a burning sensation after the local anesthetic (lidocaine) had worn off. One day later, the skin over the upper and lower lips started peeling. Could this be an allergic reaction to the lidocaine? What about the rubber gloves worn by the oral surgeon or the antibiotic taken six hours postoperatively?
—Eveyn L. Moya, ARNP, Sarasota, Fla.

Allergic reactions can result in symptoms and alterations of the mucosa or skin or both. Lidocaine, as well as bupivacaine, belongs to the amide family of anesthetics, whereas procaine, tetracaine, and benzocaine belong to the ester family of anesthetics. The latter are para-aminobenzoic acid (PABA) derivatives and more commonly elicit allergic reactions. Allergic reactions to pure lidocaine are extremely rare. However, methylparaben, which is structurally similar to PABA, may be used as a stabilizer in multiple-dose vials of lidocaine. As a result, lidocaine allergy may actually be caused by the methylparaben or other preservatives (J Am Acad Dermatol.1997;36:1-16).

Allergic reactions to rubber gloves are either type I (immediate-type, immunoglobulin E-mediated hypersensitivity), type IV (delayed-type, cell-mediated hypersensitivity), or rarely, both.

Type I allergic reactions can potentially be serious; immediate itching, erythema, and urticarial wheals may follow cutaneous exposure; and conjunctivitis, rhinitis, angioedema, and asthma may follow aerosolized exposure. Systemic symptoms and anaphylaxis may also occur—especially following mucosal exposure.

Type IV reactions typically occur hours to days after contact with the allergen and usually present as a pruritic eczematous dermatitis. Often, the reaction is not to raw latex, but to chemicals (e.g., rubber accelerators, which can include mercaptobenzothiazoles, carbamates, and thiuram) that have been added during manufacturing (Skinmed. 2003;2:359-366).

Referral of this patient to an allergist may be helpful to clarify the etiology of the lip symptoms and changes. Typically, a local anesthetic wears off within a few hours. It would be less likely that the reaction was caused by the postoperative antibiotic if the burning sensation preceded this dose.
—Philip R. Cohen, MD (104-7)

You must be a registered member of Clinical Advisor to post a comment.
close

Next Article in Advisor Forum

Sign Up for Free e-newsletters